Hayfever medication warning for driversRisk of drowsiness at the wheel

17 April 2007

Hayfever sufferers on medication have admitted losing concentration while driving, according to a new report today.

A survey of almost 5,000 adults by Privilege Insurance found that one in seven suffered from hayfever or other allergies and almost half of these had driven after taking medication.

Many of those questioned said they had lost concentration at the wheel because of side effects such as drowsiness.

Road danger

GP Dr James Lawrie commented: 'Certain types of drugs or even herbal supplements can affect a person's ability to drive safely and if they are combining several over-the-counter drugs for the treatment of the same ailment, they could be very dangerous on the road.

'It's important drivers always read the label of any medication they plan to take - either prescribed by a doctor or purchased at their local chemist and discuss possible side effects with their pharmacist.'

The Press Association, All Rights Reserved